Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Columbia, SC

June 9, 2015Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2015, 3:41 PM EDT for Aiken County, South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2015, 3:41 PM EDT (19:41 UTC)
Expired
Jun 9, 2015, 4:45 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:25 PM EDTHAIL 14 Nnw Gloverville, SCPUBLIC REPORTED QUARTER SIZED HAIL VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS52 KCAE 091941
SVRCAE
SCC003-092045-
/O.NEW.KCAE.SV.W.0037.150609T1941Z-150609T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT TUE JUN 9 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 445 PM EDT

* AT 340 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CLEARWATER TO NEAR JACKSON...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AIKEN...NORTH AUGUSTA...CLEARWATER...BELVEDERE...NEW ELLENTON...
  JACKSON...GLOVERVILLE AND BURNETTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3331 8184 3330 8188 3333 8190 3333 8191
      3334 8193 3341 8194 3341 8191 3343 8193
      3344 8191 3347 8194 3353 8195 3369 8165
      3351 8152 3336 8156 3321 8178
TIME...MOT...LOC 1940Z 236DEG 11KT 3347 8185 3336 8188 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:58 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 9, 1:58 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT TUE JUN 9 2015

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE FORECAST AREA
THROUGH THURSDAY. HIGH PRESSURE OFF THE SOUTHEAST COAST WILL
CIRCULATE WARM AND MOIST AIR INTO THE AREA THROUGH THE END OF THE
WORK WEEK. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE
THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WEAK SURFACE TROUGH DRAPED ACROSS THE MIDLANDS THIS AFTERNOON.
WIDELY SCATTERED SHOWER/THUNDERSTORMS BEGINNING TO DEVELOP OVER THE
CENTRAL AND SOUTHERN MIDLANDS AS WELL AS THE CSRA. MORE WIDESPREAD
CONVECTION ACROSS CENTRAL/SOUTHERN GA AND WESTERN FL PANHANDLE.
SKIES SHOULD REMAIN MOSTLY CLOUDY TODAY...WITH SUN PEEKING THROUGH
THE BREAKS. THE BREAKS IN THE CLOUD COVER WILL ALLOW THE AIRMASS TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. WILL CONTINUE WITH CHANCE
POPS FOR THE REMAINDER OF THE AFTERNOON. AFTERNOON HIGH TEMPERATURES
WILL BE MAINLY IN THE UPPER 80S AT MOST LOCATIONS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MAIN CONVECTION IS EXPECTED TO SHIFT TO THE COAST THIS EVENING AS
A MID LEVEL SHORT WAVE MOVES EAST OF THE MIDLANDS. LINGERING
INSTABILITY AND THE PRESENCE OF A SURFACE TROUGH WILL KEEP A LOW
CHANCE FOR CONVECTION OVERNIGHT. THE AIRMASS WILL REMAIN QUITE
WARM AND MOIST WITH PWAT BETWEEN 1.60 AND 1.80 INCHES. KEPT
OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S GIVEN PERSISTENCE
AND MOS CONSENSUS.

THE UPPER LEVEL TROUGH WILL CONTINUE SWINGING THROUGH THE
NORTHEAST CONUS WEDNESDAY WITH A WEAK CUTOFF LOW DEVELOPING OVER
THE DEEP SOUTH LATE WEDNESDAY. THE LOW IS FORECAST TO DRIFT
WESTWARD THURSDAY AS THE SUBTROPICAL RIDGE BEGINS TO BUILD INTO
THE SOUTHEASTERN STATES. A MOIST AND MODERATELY UNSTABLE AIRMASS
WILL REMAIN ACROSS THE REGION WEDNESDAY AND THURSDAY WITH PWAT
1.50 TO 2.00 INCHES. MODELS CONTINUE TO INDICATE WEAK SURFACE
TROUGHING. THIS PATTERN SUPPORTS SCATTERED TO NUMEROUS
THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING.
WENT WITH MOS CONSENSUS FOR HIGHS IN THE UPPER 80S AND LOWER 90S
AND LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BUILDING SUBTROPICAL RIDGE CROSS THE SOUTHEASTERN STATES WILL
BRING TYPICAL SUMMER-TIME WEATHER. BERMUDA HIGH PRESSURE RIDGING
IN AT THE SURFACE WITH SOME LEE-SIDE TROUGHING INTO THE FORECAST
AREA. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS TREND WILL
PREVAIL THROUGH THE WEEKEND INTO EARLY NEXT WEEK...LEADING TO
ABOVE NORMAL TEMPERATURES AND DIURNALLY FAVORED CONVECTION. WILL
KEEP POPS NEAR CLIMO GIVEN SUBSIDENCE BENEATH RIDGING AT THE
SURFACE AND ALOFT. SHOULD SEE DAYTIME HIGHS IN THE LOW TO MID 90S
WITH LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR CONDITIONS...BUT RESTRICTIONS MAY OCCUR IN
THUNDERSTORMS.

SCATTERED SHOWERS/STORMS ALREADY DEVELOPING THIS AFTERNOON WILL
CONTINUE INTO THE EVENING AIDED BY A SURFACE TROUGH AND DAYTIME
HEATING. VCTS AT ALL TAF SITES MAINLY 20Z THIS AFTERNOON UNTIL 04Z
WEDNESDAY. CAN AMEND VCTS WITH TEMPO TSRA WHEN NECESSARY.
SOUTHWESTERLY WINDS RANGING FROM 5 TO 10 KTS WILL BE PREDOMINANT
TODAY.

EXPECT BKN MIDDLE AND HIGH-LEVEL CIGS OVERNIGHT SO FOG THREAT SHOULD
BE DIMINISHED.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE EXTENDED
PERIOD...ALONG WITH LATE NIGHT/EARLY MORNING FOG AND/OR STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 9, 3:01 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
301 AM EDT TUE JUN 9 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
101015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
301 AM EDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 1:48 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
148 PM EDT TUE JUN 9 2015

SCZ030-035-041-091845-
BARNWELL-BAMBERG-AIKEN-
148 PM EDT TUE JUN 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BURKE...
BARNWELL...SOUTH CENTRAL AIKEN AND WEST CENTRAL BAMBERG COUNTIES...

AT 147 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS OVER THE SAVANNAH
RIVER SITE...AND MOVING EAST AT 10 MPH.

THESE STORMS WILL PRODUCE STRONG WIND GUSTS OF 45 TO 55 MPH...AND
SMALL HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...LEADING TO PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD
USE CAUTION.

LOCATIONS IMPACTED INCLUDE...
BARNWELL...SAVANNAH RIVER SITE...WILLISTON...BLACKVILLE...HILDA...
SNELLING...KLINE AND ELKO.

LAT...LON 3319 8176 3320 8176 3322 8178 3321 8178
      3321 8179 3324 8184 3341 8143 3339 8123
      3313 8120 3312 8140 3316 8154 3310 8161
      3310 8164
TIME...MOT...LOC 1747Z 289DEG 9KT 3320 8179 3320 8161
Special weather statement, Jun 9, 1:55 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT TUE JUN 9 2015

SCZ036-038-091845-
CLARENDON-ORANGEBURG-
155 PM EDT TUE JUN 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CLARENDON
AND SOUTHEASTERN ORANGEBURG COUNTIES...

AT 155 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR EASTERN LAKE MARION TO NEAR REEVESVILLE...AND
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...LAKE MARION...BRANCHVILLE AND EUTAWVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

LAT...LON 3352 8013 3345 8016 3346 8016 3345 8022
      3340 8022 3339 8024 3331 8025 3328 8028
      3327 8032 3328 8035 3326 8037 3326 8043
      3329 8049 3333 8049 3333 8051 3320 8075
      3324 8085
TIME...MOT...LOC 1755Z 301DEG 23KT 3339 8021 3318 8071
Special weather statement, Jun 9, 3:02 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE JUN 9 2015

SCZ035-041-092000-
BARNWELL-BAMBERG-
302 PM EDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BARNWELL...SOUTHERN
ORANGEBURG AND BAMBERG COUNTIES...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS NEAR ULMER...OR 9 MILES
SOUTH OF DENMARK...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EHRHARDT...OLAR AND GOVAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3316 8124 3329 8119 3324 8086 3324 8085
      3321 8084 3318 8080 3312 8089 3309 8088
      3306 8090 3310 8094 3303 8107 3303 8109
TIME...MOT...LOC 1902Z 290DEG 17KT 3318 8114
Local storm report, Jun 9, 3:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT TUE JUN 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     7 S LINCOLNTON          33.69N 82.49W
06/09/2015                   LINCOLN            GA   DEPT OF HIGHWAYS

            LINCOLN COUNTY HIGHWAY MAINTENANCE REPORTED
            SEVERAL TREES DOWN ALONG THOMSON HIGHWAY.

&&

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:16 PM EDTSpecial Weather StatementCAELexington44 min
Jun 9, 1:48 PM EDTSpecial Weather StatementCAEBarnwell57 min
Jun 9, 1:55 PM EDTSpecial Weather StatementCAEOrangeburg50 min
Jun 9, 2:10 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell2 hr
Jun 9, 2:23 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min
Jun 9, 3:02 PM EDTSpecial Weather StatementCAEBamberg58 min
Jun 9, 4:06 PM EDTSevere Thunderstorm WarningCAEAiken54 min
Jun 9, 6:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw45 min
Jun 9, 6:53 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw35 min
Jun 9, 7:59 PM EDTSpecial Weather StatementCAEChesterfield61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.